Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Tucson, AZ

June 15, 2020Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 15, 2020, 2:36 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2020, 2:36 PM MST (21:36 UTC)
Expired
Jun 15, 2020, 3:15 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3794 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

642 
WUUS55 KTWC 152136
SVRTWC
AZC003-152215-
/O.NEW.KTWC.SV.W.0007.200615T2136Z-200615T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
236 PM MST Mon Jun 15 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 315 PM MST.

* At 236 PM MST, a severe thunderstorm was located 7 miles south of
  Tombstone, or 12 miles northeast of Sierra Vista, moving northeast
  at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sierra Vista, Tombstone and Charleston. 

This includes the following highways...
 Route 80 between mile markers 316 and 332.
 Route 90 between mile markers 323 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3145 11019 3159 11025 3180 11001 3160 10982
TIME...MOT...LOC 2136Z 243DEG 7KT 3160 11005 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
3 follow-up statements
720 
WWUS55 KTWC 152147
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
247 PM MST Mon Jun 15 2020

AZC003-152215-
/O.CON.KTWC.SV.W.0007.000000T0000Z-200615T2215Z/
Cochise-
247 PM MST Mon Jun 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

At 247 PM MST, a severe thunderstorm was located 7 miles south of
Tombstone, or 13 miles northeast of Sierra Vista, moving northeast at
10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sierra Vista, Tombstone and Charleston. 

This includes the following highways...
 Route 80 between mile markers 316 and 332.
 Route 90 between mile markers 323 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3145 11019 3159 11025 3180 11001 3160 10982
TIME...MOT...LOC 2147Z 243DEG 7KT 3161 11003 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
156 
WWUS55 KTWC 152202
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
302 PM MST Mon Jun 15 2020

AZC003-152215-
/O.CON.KTWC.SV.W.0007.000000T0000Z-200615T2215Z/
Cochise-
302 PM MST Mon Jun 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

At 302 PM MST, a severe thunderstorm was located near Sierra Vista,
and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sierra Vista, Tombstone and Charleston. 

This includes the following highways...
 Route 80 between mile markers 316 and 332.
 Route 90 between mile markers 323 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3145 11019 3159 11025 3180 11001 3160 10982
TIME...MOT...LOC 2202Z 143DEG 0KT 3159 11022 

HAIL...<.75IN
WIND...60MPH
 
$$

gl
662 
WWUS55 KTWC 152212
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
312 PM MST Mon Jun 15 2020

AZC003-152222-
/O.EXP.KTWC.SV.W.0007.000000T0000Z-200615T2215Z/
Cochise-
312 PM MST Mon Jun 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 315 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3145 11019 3159 11025 3180 11001 3160 10982
TIME...MOT...LOC 2212Z 243DEG 7KT 3159 11022 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:46 AM MST, 11 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 2:46 AM MST, 11 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
246 AM MST Mon Jun 15 2020

.SYNOPSIS...Isolated to scattered showers and thunderstorms
will be possible the next few days, mainly east of Tucson in the
afternoon and early evening hours. Dry the second half of the
week with afternoon highs running a few degrees above average.

&&

.DISCUSSION...Southeast Arizona is caught between a trough of low
pressure through much of the rest of the region to our northwest,
and high pressure from northern Mexico through the central plains.
A relatively narrow fetch of moisture up the Sierra Madres and
into western and central New Mexico continues to generate
afternoon and early evening thunderstorms, with vigorous outflows
from those storms pushing into eastern areas.

For today, a weaker flow should see moisture push a little further
west than yesterday. Areas east of Tucson, including Cochise,
Graham and Greenlee counties should be most active, but we could
see some buildups as far west as the Catalinas and Rincons around
Tucson.

Drying the rest of the week from an increasing westerly flow as
the trough shifts north of our area and the high center
reconsolidates south of us. This is a bad pattern for additional
moisture transport, so our early season storms should shut down
by Wednesday or Thursday. As this happens, temperatures will ramp
back up to several degrees above average late in the week and
through the coming weekend.

&&

.AVIATION...Valid through 16/12Z.
Isolated to scattered -TSRA/-SHRA from KTUS-KOLS eastward this
afternoon, dissipating during the evening. Outflow winds with brief
gusts to 30-40 kts possible near TSRA. SKC through mid morning then
FEW-BKN clouds 10k-15k ft MSL and FEW-BKN clouds 20k-25k ft MSL this
afternoon into the evening. Surface winds variable less than 10 kts
through the morning. This afternoon winds will be SWLY 8-12 kts with
gusts to 20 kts, becoming variable less than 10 kts again after
sunset. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms from Tucson
eastward this afternoon and evening. Main threats will be lightning
and gusty outflow winds. Tuesday just a slight chance of storms in
Cochise County and the White Mountains. Thereafter expect dry
conditions through the weekend. Winds will be breezy mainly west of
Tucson this afternoon around 15 mph with normal afternoon gustiness
elsewhere. Tuesday and Wednesday, expect southwest winds 15-20 mph
with gusts to 30 mph area wide. It is possible some locales in
central and western Pima County briefly reach critical fire weather
thresholds Tuesday afternoon. After Wednesday expect winds out of
the southwest/west less than 15 mph with some afternoon gusts.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Meyer
Aviation...Hardin
Fire Weather....Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 15, 11:52 AM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1152 AM MST Mon Jun 15 2020

AZZ508-512-151930-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1152 AM MST Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
1230 PM MST...

At 1152 AM MST, Doppler radar was tracking a strong thunderstorm 15
miles south of Chiricahua National Monument, or 20 miles west of
Rodeo, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Elfrida, Sunizona and Rucker Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3196 10937 3180 10917 3141 10927 3164 10971
      3191 10968
TIME...MOT...LOC 1852Z 049DEG 8KT 3179 10937

Cerniglia
Special weather statement, Jun 15, 1:17 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST Mon Jun 15 2020

AZZ508-513-152100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
117 PM MST Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 200 PM MST...

At 116 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Bisbee-Douglas Airport, or 11 miles east of Bisbee,
moving northeast at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Bisbee-Douglas Airport, Elfrida and McNeal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3134 10985 3159 10990 3176 10987 3169 10959
      3133 10961 3133 10965
TIME...MOT...LOC 2016Z 215DEG 9KT 3145 10973

GL
Special weather statement, Jun 15, 2:30 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
230 PM MST Mon Jun 15 2020

AZZ507-508-513-152200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
230 PM MST Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
300 PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Tombstone, or 12 miles northeast of Sierra Vista,
moving northeast at 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sierra Vista, Tombstone and Charleston.

LAT...LON 3145 11016 3152 11025 3184 11003 3166 10979
TIME...MOT...LOC 2129Z 243DEG 7KT 3161 11005

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:52 AM MSTSpecial Weather StatementTWCCochise38 min
Jun 15, 1:17 PM MSTSpecial Weather StatementTWCCochise43 min
Jun 15, 1:23 PM MSTRed Flag WarningTWCPima, Pinal30 hr
Jun 15, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jun 15, 2:04 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jun 15, 2:30 PM MSTSpecial Weather StatementTWCCochise30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.